Hail, Jo Daviess
- When
- January 7, 6:35 AM CST
- Where
- Jo Daviess County, 4.64 mi E of East Dubuque
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 42.490, -90.540
The post office near Menominee reported penny size hail covering the ground.
A strong storm system tracked out of the Plains and into the Midwest on January 7, 2008. Record heat ahead of the system led to the development of severe thunderstorms during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong storm system tracked out of the Plains and into the Midwest on January 7, 2008. Record heat ahead of the system led to the development of severe thunderstorms during the early morning hours. These storms produced large hail in northeast Iowa and extreme northwest Illinois. Later in the day, a major tornado outbreak occurred from southeast Wisconsin to Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 7, 5:35 AM CST, 1 hour earlier.
AREA FORECAST DISCUSSION...UPDATE...
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
535 AM CST MON JAN 7 2008
.UPDATE...
VISIBILITIES HAVE IMPROVED CONSIDERABLY OVER THE ADVISORY AREA. THUS
THE DENSE FOG ADVISORY WILL BE CANCELLED. CONVECTION NOT QUITE GOING
AS PLANNED BUT WILL CONTINUE TO MONITOR FOR ANY OTHER UPDATES.
.AVIATION...
RADAR TRENDS INDICATE CURRENT TSRA SHOULD BE VICINITY AT BEST AND
HAVE CARRIED AS SUCH IN THE KCID/KDBQ TAFS. NEXT ROUND OF CONVECTION
WITH TSRA TO BE THIS AFTERNOON AND HAVE GONE WITH ONLY VICINITY
WORDING IN ALL TAFS. ...08...
/PREVIOUS DISCUSSION/
.SYNOPSIS...
A STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION TODAY THROUGH
TUESDAY BRINGING MODERATE TO HEAVY RAIN TO THE AREA. THE PASSAGE OF
THIS SYSTEM WILL BRING TEMPERATURES TO NEAR NORMAL FOR THE REMAINDER
OF THE WEEK. THE ACTIVE WEATHER PATTERN WILL CONTINUE...WITH ANOTHER
STORM SYSTEM IN THE THURSDAY TO FRIDAY TIME FRAME AND YET ANOTHER
OVER THE WEEKEND.
&&
.SHORT TERM...TODAY AND TONIGHT...
CONCERNS ARE MANY. FIRST THE FOG. VISIBILITY FINALLY STARTING TO
IMPROVE A LITTLE AT KDBQ. THIS VISIBILITY IMPROVEMENT SHOULD
CONTINUE AS THE OVERALL SYNOPTIC LIFT BECOMES STRONGER. CURRENT
HEADLINES FOR FOG TO BE CUT SIGNIFICANTLY BACK IF NOT CANCELLED
OUTRIGHT. SECOND IS PRECIP. EMPLOYING SUMMER TIME CONCEPTS...PRECIP
TO BREAK OUT ACROSS NORTHERN MISSOURI/SOUTHERN IOWA OVER THE NEXT
SEVERAL HOURS DUE TO GOOD SPEED/MOISTURE CONVERGENCE. INCREASING WAA
TO PUSH THIS THROUGH THE CWFA DURING THE MORNING HOURS. RADAR/LDS
SHOWS THUNDER ASSOCIATED WITH CURRENT CONVECTION AND WOULD EXPECT
OVERALL THUNDER COVERAGE TO INCREASE AS THIS ROUND OF PRECIP MOVES
THROUGH.
AFTER A BRIEF LULL LATE MORNING/EARLY AFTERNOON...ROUND TWO OF
CONVECTION TO BREAK OUT...WITH THUNDER...AROUND MID AFTERNOON.
SUFFICIENT COLD AIR ALOFT SO FULLY EXPECT SOME SMALL HAIL WITH
CONVECTION. LATE AFTERNOON/EARLY EVENING ALSO LOOKS TO BE THE BEST
TIME FOR ANY HEAVY RAIN WITH THE CONVECTION. MAY OR MAY NOT SEE SOME
SNOW MIX WITH THE RAIN LATE TONIGHT IN THE FAR NORTHWEST CWFA.
REGARDING THE CURRENT COVERAGE OF THE FLOOD WATCH...HEAVIEST PRECIP
LOOKS TO BE ON TAP STARTING LATE AFTERNOON INTO TONIGHT. THUS WILL
KEEP THE CURRENT HEADLINES AS IS.
BROAD RANGE IN TEMPERATURES EXPECTED AGAIN TODAY WITH AREAS SOUTH OF
THE FRONT GETTING QUITE WARM. GIVEN TEMPERATURES SOUTH OF THE CWFA
ARE NEAR 60 ALREADY...WILL GO WITH RECORD TEMPERATURES OVER ABOUT
THE SOUTHEAST HALF OF THE CWFA FOR TODAY. ..08..
.LONG TERM...TUESDAY THROUGH NEXT SUNDAY...
...UNSETTLED AND CHANGEABLE CONDITIONS THROUGH PERIOD WITH NEAR
NORMAL TEMPERATURES...
BELOW AVERAGE CONFIDENCE OF MODELS HANDLING PHASING BASED ON
CONTINUITY AND 06Z VERIFICATION OF MOISTURE AND VORTICITY CENTERS.
PREFER UKMET WITH SOME INPUTS OF FORCING FROM HI-RES ECMWF/GFS AND
06Z NAM-WRF. USED WARM ADVECTION WING TOOL.../WAWT/...WHICH
IDENTIFIED CORRECTLY TONIGHT/S PRECIPITATION LOCATION AND TIMING AS
DESCRIBED IN LAST NIGHT/S DISCUSSION.
TUESDAY INTO TUESDAY NIGHT...POOR CONFIDENCE ON SYSTEM EXACT TRACK
DEPENDING ON RATE OF PHASING OF NEGATIVELY TILTED SHORT WAVE LIFTING
OUT OF SW WITH NORTHERN STREAM ENERGY. WENT CHANCE POPS NW WITH
LIKELY POPS OF RAIN SE 1/3 WITH LIGHT TO SOME MODERATE AMOUNTS.
TEMPERATURES...KEPT NEARLY STEADY TO SLOWLY FALLING AS CAA KICKS
IN WITH SOME SNOW MIXING IN POSSIBLE WITH RAIN OR CHANGING TO SNOW BY
PM...WEST OF MISSISSIPPI RIVER. SOME MINOR SNOW ACCUMULATIONS OF AN
INCH OR SO POSSIBLY NW OF DBQ-FFL LINE. MINOR CHANGES TO MIN TEMPS
WITH SOME EVENING LIGHT SNOW FAR NW ENDING BY LATE EVENING AS SYSTEM
MOVES EAST. WAWT TOOL INDICATES SOME POTENTIAL FOR MOST SIGNIFICANT
RAINFALL OVER SE 1/2 AREA.
WEDNESDAY...KEPT MOSTLY FAIR WITH LIGHT WINDS AND HIGH TEMPERATURES
IN 30S...OR NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES AND MIN TEMPS
IN 20S WITH HIGH CLOUDS MOVING IN MAINLY AFTER MIDNIGHT WITH APPROACH
OF NEXT SYSTEM.
THURSDAY AND FRIDAY...CONTINUED POOR CONFIDENCE OF PHASING AND RATE
OF INTENSIFICATION AND THUS TRACK OF SYSTEM. ONLY RELIABLE SIGNAL IS
DECENT CONVERGENCE OVER REGION TO RESULT IN AREAS OF LIGHT SNOW AND
KEPT POPS AT 30 TO 40 PERCENT. IF SOUTHERN PLAINS LOW SYSTEM WRAPS UP
MUCH QUICKER THAN SUGGESTED WHICH THEN WOULD LIFT MORE NE...THEN RISK
OF HEAVIER SNOWS POSSIBLE BUT THIS WILL TAKE ANOTHER 24+ HOURS TO
ASSESS. FRIDAY...KEPT TEMPS NEAR TO SLIGHTLY ABOVE SEASONAL WITH
SLIGHT CHANCE OF SNOW WITH UPPER LOW NEAR TO OVER REGION FOR
LINGERING LIGHT SNOW OR FLURRIES.
SATURDAY AND SUNDAY...NO CHANGES...BUT TREND TO COLDER CONDITIONS
WITH NEXT WINTER STORM TO MOVE NEAR/OVER UPPER MIDWEST. ..NICHOLS..
&&
.AVIATION...
LIFR CONDITIONS AT KDBQ TO SLOWLY IMPROVE DURING THE MORNING HOURS
AS SYNOPTIC SCALE LIFT INCREASES WITH PRECIP DEVELOPING. USING WARM
SEASON CONCEPTS...SHRA/TSRA TO DEVELOP THIS MORNING IN NORTHERN
MISSOURI AND SOUTHERN IOWA AND MOVE NORTHEAST WITH FIRST SHORTWAVE.
CONVECTION TO REDEVELOP THIS AFTERNOON WITH SOME TSRA AND SMALL
HAIL. OVERALL...A MIX OF VFR/MVFR VSBYS/CIGS DURING THE DAY WITH
MVFR/IFR CONDITIONS DEVELOPING TONIGHT. ...08...
.HYDROLOGY...
SIGNIFICANT SNOW MELT OCCURRED YESTERDAY WITH THE RECORD HIGH
TEMPERATURES. THIS SNOW MELT IS CURRENTLY SOAKING INTO THE GROUND
AND MOVING INTO AREA RIVERS. SEASONABLY MODERATE TO HEAVY RAINFALL
TONIGHT INTO TUESDAY IS EXPECTED TO CREATE MINIMALLY MINOR FLOODING
ON SEVERAL RIVERS. JAMS CAUSED BY RIVER ICE WILL ADD TO THE ALREADY
HIGH WATER LEVELS. ...08...
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON FOR
CEDAR-CLINTON-DELAWARE-DUBUQUE-JACKSON-JOHNSON-JONES-LINN-
LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON FOR
BUREAU-CARROLL-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
ISLAND-STEPHENSON-WHITESIDE.
MO...NONE.
&&
08/NICHOLSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 510 AM CST MON JAN 7 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-081000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 510 AM CST MON JAN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE ENTIRE AREA. SOME OF THESE STORMS MAY PRODUCE SMALL HAIL DURING THE LATE AFTERNOON AND EVENING HOURS. TONIGHT...MODERATE TO HEAVY RAINFALL IS EXPECTED ACROSS THE AREA WHICH MAY RESULT IN SOME FLOODING. THE COMBINATION OF EXPECTED RAINFALL AND RECENT SNOW MELT WILL PUSH WATER LEVELS ON AREA RIVERS HIGHER. THIS SITUATION IS EXPECTED TO INCREASE THE CHANCES OF RIVER FLOODING. ICE ACTION ALONG THE ROCK RIVER WAS CAUSING HIGH WATER AND SOME FLOODING BETWEEN MOLINE AND JOSLIN. WITH SIGNIFICANT TEMPERATURE CHANGES OVER THE NEXT FEW DAYS...THE ICE IS EXPECTED TO SHIFT OVER THE NEXT SEVERAL DAYS. RESULTING CHANGES IN RIVER LEVELS MAY BE SIGNIFICANT AND COULD OCCUR WITH LITTLE ADVANCE NOTICE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY TUESDAY...A LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS WILL MOVE INTO THE GREAT LAKES. WIDESPREAD LIGHT TO LOCALLY MODERATE RAIN AMOUNTS BETWEEN A TENTH AND ONE HALF INCH CAN BE EXPECTED. LOCATIONS NW OF A DUBUQUE TO IOWA CITY TO OTTUMWA IOWA LINE WILL SEE THE RAIN CHANGEOVER TO SNOW BEFORE ENDING LATE TUESDAY. SOME MINOR SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE NW OF THIS LINE WITH TRACE SNOW AMOUNTS SE OF THIS LINE. THIS PRECIPITATION...COUPLED WITH TODAY/S RAINFALL AND THE SIGNIFICANT MELTING OF OUR EXISTING DENSE SNOW AND ICE PACK...MAY PRODUCE SIGNIFICANT RISES ON MANY AREA RIVERS. ICE ACTION ON RIVERS DURING BREAKUP OF THIS MELTING COULD ALSO COMPLICATE ANY RIVER FLOODING. STAY TUNED FOR LATER UPDATES AND FORECASTS CONCERNING THIS UPCOMING CHANGE IN THE WEATHER PATTERN AND ANY FUTURE FLOODING POTENTIAL. THURSDAY...ANOTHER SYSTEM WILL MOVE INTO THE UPPER MIDWEST. COLDER TEMPERATURES WILL PRODUCE SOME SNOW...WITH THE POTENTIAL FOR SNOW ACCUMULATIONS. CONDITIONS REMAIN TOO UNCLEAR TO ASSESS SNOW AMOUNTS AND COVERAGE LOCATIONS OF THIS SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY THROUGH TONIGHT. 08/NICHOLS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 604 AM CST MON JAN 7 2008 IAZ040>042-051>054-ILZ001-002-007-071415- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-JO DAVIESS- STEPHENSON-CARROLL- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...GALENA...FREEPORT... MOUNT CARROLL 604 AM CST MON JAN 7 2008 ...SCATTERED THUNDERSTORMS AND SHOWERS TO CONTINUE THROUGH 8 AM... AREAS OF THUNDERSTORMS AND SHOWERS...WITH SOME OF THE STRONGEST STORMS PRODUCING PEA SIZED HAIL UP TO NEAR DIME SIZED AND BRIEF VERY HEAVY RAIN WILL CONTINUE OVER THE REGION THROUGH 8 AM. RAINFALL AMOUNTS WILL BE SPOTTY RANGING FROM TRACE UP TO A HALF INCH OR MORE. NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 AM CST MON JAN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 AM HAIL MONTICELLO 42.24N 91.19W
01/07/2008 E0.88 INCH JONES IA LAW ENFORCEMENT
DIME TO NICKEL-SIZE HAIL. LASTED FOR ABOUT 4
MINUTES...UNTIL 603 AM.
&&
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 AM CST MON JAN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL CASCADE 42.30N 91.01W
01/07/2008 E0.75 INCH DUBUQUE IA LAW ENFORCEMENT
HAIL COVERING GROUND. LOTS OF HAIL...DEPTH UNKNOWN.
&&
BILLNThe Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 12:33 UTC.
1 hail. Local standard time, as filed.
The post office near Menominee reported penny size hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, January 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74456.